Alert archive / California / Frost Advisories in 2018

Frost Advisory 4, NWS San Francisco Bay Area, CA

November 10, 2018Monterey County, California

NWS San Francisco Bay Area, CA issued this frost advisory at Nov 10, 2018, 11:50 AM PST for Monterey County, California. It took effect at Nov 11, 2018, 1:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 11:50 AM PST (19:50 UTC)
In effect from
Nov 11, 2018, 1:00 AM PST
Expired
Nov 11, 2018, 9:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4147 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS76 KMTR 101950
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1150 AM PST Sat Nov 10 2018

CAZ516-110400-
/O.NEW.KMTR.FR.Y.0004.181111T0900Z-181111T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
1150 AM PST Sat Nov 10 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST SUNDAY...

The National Weather Service in San Francisco has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM PST Sunday.

* TEMPERATURES...Overnight lows of 28 to 34 degrees, coldest 
  temperatures southern end of Salinas Valley.

* TIMING...Late Saturday night into early Sunday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
205 
WWUS76 KMTR 110333
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
733 PM PST Sat Nov 10 2018

CAZ516-111700-
/O.CON.KMTR.FR.Y.0004.181111T0900Z-181111T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
733 PM PST Sat Nov 10 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
SUNDAY...

* TEMPERATURES...Overnight lows of 28 to 34 degrees, coldest 
  temperatures southern end of Salinas Valley.

* TIMING...Late Saturday night into early Sunday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
689 
WWUS76 KMTR 111644
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
844 AM PST Sun Nov 11 2018

CAZ516-111745-
/O.EXP.KMTR.FR.Y.0004.000000T0000Z-181111T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
844 AM PST Sun Nov 11 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Cold overnight temperatures are starting to rebound as the daytime
heating gets underway. Overnight lows at or near freezing will be
possible for much of the upcoming week across the southern Salinas
Valley. Those with agriculture interests that are impacted by cold
autumn nights should take action now to protect property.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Nov 10, 10:11 AM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 10, 10:11 AM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1011 AM PST Sat Nov 10 2018

.SYNOPSIS...Persistent high pressure over the Eastern Pacific
will maintain dry weather conditions across our region through the
forecast period. Smoke from the Camp Fire will continue to drift
across our area over the next few days, adversely impacting air
quality. Daytime high temperatures will remain mild, while nights
will be cool, particularly in the interior valleys. Very low
humidity this weekend and increasing offshore flow on Saturday
night and into Sunday will result in critical fire weather
conditions in the hills of the San Francisco Bay Area once again.

&&

.DISCUSSION...as of 10:06 AM PST Saturday...Very dry conditions
continue to prevail throughout the San Francisco Bay Area and
central California coast this morning. The dry conditions and
increasing duration of night hours allowed for temperatures to
drop below freezing in parts of the North Bay Valleys as well as
the Southern Salinas Valley. The Sonoma County Airport fell to 26
degrees this morning, and the Bradley RAWS site in southern
Monterey County recorded a minimum temperature of 27 degrees. The
dry conditions aren't only present at the surface, but throughout
the atmospheric column. The 12Z Saturday Oakland sounding measured
a precipitable water value of only 0.17 inches, the driest value
measured for this calendar day. As the day progresses, expect
areas of smoke to continue to impact much of the San Francisco Bay
Area and central California coast while the Camp Fire in Butte
County burns.

Attention then turns to the next offshore wind episode that is
forecast to begin later tonight and continue into Sunday across
the North Bay Mountains and East Bay Hills. These north to
northeast winds will be accompanied by poor or even very poor
overnight relative humidity recoveries above 1,000 ft elevation,
as well as single digit or teen RH values on Sunday afternoon.

Made some adjustments with the weather grids with the anticipated
smoke over the next 24 to 36 hours. Other than that no major
updates planned at the present. For additional details beyond day
1, please refer to the previous discussion section.

&&

.PREV DISCUSSION...As of 3:28 AM PST Saturday...Smoke from the Camp
Fire is still impacting much of the district tonight, especially
the Bay Area. Area ASOS observations are indicating ceilings or
smoke layers at around 3000 to 4000 feet with visibility
restrictions at all airports except for Monterey. Current
temperature trends are running cooler than yesterday at this
time...and in some cases way cooler...with readings in the lower
30s to around 50. The coldest readings are in the inland valleys
of the North Bay as well as in interior Monterey county. High
temperatures today are forecast to be in the 60s and 70s.

Winds in the hills have decreased considerably since yesterday,
but dry conditions persist, and will continue to do so into next
week. Another offshore wind event is forecast to occur in the
hills from late tonight into Sunday. Once again, critical fire
weather conditions will develop and Red Flag Warnings have been
posted for elevations above 1000 feet in the SF Bay Area from 10
pm Saturday through 4 pm Sunday.

The very dry airmass will continue to result in very cool nights,
especially in inland valleys. Frost Advisories are in effect
until 9 AM for the North Bay Valleys, as well as the valleys of
southern interior Monterey County. Stronger winds on Saturday
night will help keep temperatures up a bit in the North Bay, but
the southern interior valleys will probably see more frost tonight
and nightly through much of next week. Dry conditions are
expected through much of next week with mild high temperatures and
cool nights.

Medium range models continue to hint at a pattern change beginning
next weekend when deeper troughs begin to break down the dominant
ridge. The 00Z GFS actually brings rain chances to the area by the
weekend of Nov 17/18 and into the following week. The ECMWF is
less bullish with actual rain for our area, but the indication of
a trough setting up along the west coast gives hope.

&&

.AVIATION...as of 10:03 AM PST Saturday...Main aviation impact
the next 24-36 hours will be smoke impacts from the Camp Fire.
Pilot reports indicate no clouds and all ceilings being reported
at area terminals will continue to just be a persistent smoke
layer. Upcoming wind trends will continue to push smoke from the
fire right towards the Bay Area. Tafs will show a fairly
persistent trend the next 24-36 hours. Some hope for smoke
clearing near ksts by Sunday afternoon.

Vicinity of KSFO...3-5 sm and smoke next 24-36 hours. Light winds
near the surface. Stronger upper winds aloft overnight may create
some low level wind shear for koak and vicinity.

SFO Bridge Approach...Similar to KSFO with slant range vsbys
impacted as aircraft try to view runways from the bridge upon
final approach.

Monterey Bay Terminals...Smoke to impact mry/sns/wvi next 24
hours with low vsby and steady smoke layer around 3000 feet. Some
stronger southeast winds sns valley Sunday morning.

&&

.FIRE WEATHER...As of 3:25 AM PST Saturday...Winds have decreased
considerably over the past 24 hours, however, very dry air
remains over the district. Another round of gusty offshore winds
is expected to develop in the hills during the weekend. North to
northeast winds are forecast to increase in the hills of the San
Francisco Bay Area tonight and become locally strong and gusty
across the higher ridges and peaks by late tonight, continuing
into Sunday morning. Strongest winds are expected in the North Bay
Mountains, but gusty winds will likely occur locally in the the
East Bay Hills and Santa Cruz Mountains by late tonight. Overnight
humidity recoveries tonight will also be very poor. The upshot is
that critical fire weather conditions are expected at elevations
above 1000 feet in the San Francisco Bay Area from late tonight
through much of Sunday. A Red Flag Warning is in effect for the
North Bay Mountains, East Bay Hills, and Santa Cruz Mountains from
10 pm tonight through 4 pm Sunday. Winds are forecast to diminish
by late Sunday afternoon, but very dry conditions will persist
well into next week.

&&

.MARINE...as of 09:53 AM PST Saturday...Surface high pressure will
rebuild over the Great Basin Saturday  night through early next
week. Winds will be mainly light over the coastal waters and bays
except gusty at times near coastal gaps.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...NONE.

&&

PUBLIC FORECAST: Rowe/Sims
AVIATION: RWW
MARINE: RWW
FIRE WEATHER: Dykema

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.